As magnesium is crucial for a healthy body, you may be wondering if magnesium supplements are safe. Magnesium can come from the food we eat and any supplements we take.
If you’re not sure whether taking magnesium is safe for you, or you want to know the right dose and any possible side effects, read on for more information.
- Is it safe to take magnesium?
- Is it safe to take magnesium supplements every day?
- Is it safe to take magnesium when pregnant?
- Is it possible to take too much magnesium?
- What are the side effects of taking magnesium?
Is magnesium safe to take?
Yes, magnesium is safe to take. In fact, it’s one of seven main minerals that our bodies need in fairly large amounts to be able to function properly. Without it, we might develop a magnesium deficiency.
If you have a medical condition, it’s always worth checking with your doctor that it’s safe to begin taking magnesium.
Is it safe to take magnesium supplements every day?
Yes, as long as you keep to the recommended daily dose, which is set by the Government’s Department of Health.
Adult men are advised to take no more than 300 mg each day, while adult women shouldn't exceed 270 mg (unless they are pregnant, when the recommended dose increases to 400 mg). For children, the dosages are much lower.
It’s worth mentioning that these dosages are only for oral supplements (e.g. tablets). Transdermal magnesium—applied directly to your skin—has no upper limit. Transdermal magnesium also has many other benefits, including better sleep.
Is it safe to take magnesium when pregnant?
Yes, it is safe to take magnesium when pregnant. There’s no scientific evidence to point to any risks associated with taking magnesium during pregnancy, or later when breastfeeding. You can take pregnancy supplements to support a healthy pregnancy, from conception to breastfeeding.
In fact, the recommended daily dosage for pregnant women increases from 375 mg to 400 mg for supplements taken by mouth. Again, with transdermal magnesium, there is no maximum dose.
Can you take too much magnesium?
At present, there’s little clinical evidence to show that taking high doses of magnesium over a long period of time can be harmful.
There’s a chance that taking extremely high doses of magnesium could have some harmful side effects. But as long as you stick to 400 mg or less a day from oral minerals, you shouldn’t have any problems. Taking more than this isn’t recommended unless you’re under medical supervision.
If you’re healthy, you’re unlikely to take in a surplus of magnesium from food as your kidneys get rid of any excess amount in your urine1.
What are the side effects of taking magnesium?
Can it cause joint pain or muscle pain?
Magnesium is a natural muscle relaxant so shouldn’t cause you any pain. In fact, magnesium is great for reducing muscle tension. There have been cases of people feeling pain or stiffness in their joints or muscles while taking the mineral, but these are rare side effects of magnesium.
As muscle pain isn’t a common side effect of high magnesium intake, it might actually be that your intake is too low.
For most people, magnesium causes no pain and helps to strengthen bones and keep muscles functioning healthily.
Can it cause numbness, tingling or itchiness?
Taking oral magnesium shouldn’t cause any numbness, tingling or itchiness in your skin. These feelings, in fact, could be a sign that you have a deficiency, particularly if they occur in your feet, hands or face.
Magnesium helps with your nervous system and nerve endings, and any deficiency in the mineral can cause nerve damage, which leads to that tingling or numb sensation.
Transdermal magnesium can cause a tingling or feeling of itchiness when first applied to the skin. However, this side effect is usually a sign of low magnesium levels and will subside as levels increase.
Can it magnesium cause tiredness?
It shouldn’t. Taking magnesium is proven to improve sleep, and better sleep should leave you feeling more refreshed and energetic.
If you feel tired, this might actually suggest you aren’t getting enough magnesium—it’s very unlikely to be a side effect of the supplements themselves.
Can it cause diarrhoea?
As magnesium is a natural muscle relaxant, taking large doses orally can have a laxative effect.
Transdermal application doesn’t have the same effects as it absorbs through your skin rather than passing through your digestive system.